Home
Subscribe (free)
About NaturalNews
Contact Us
Write for NaturalNews
Media Info
Advertising Info
Antibiotics

Antibiotics Linked to Increased Risk of Birth Defects

Tuesday, March 23, 2010 by: David Gutierrez, staff writer
Tags: antibiotics, birth defects, health news

Most Viewed Articles
Popular on Facebook
http://www.naturalnews.com/028420_antibiotics_birth_defects.html
Delicious
diaspora
Print
Email
Share
(NaturalNews) Taking antibiotics during pregnancy can increase the risk of birth defects, according to a study conducted by researchers from the National Center on Birth Defects and Developmental Disabilities and published in the Archives of Pediatrics & Adolescent Medicine.

Although approximately 30 percent of women take at least one antibiotic between three months before conception and the date of delivery, many of the drugs have not been extensively tested for their safety on developing infants.

Researchers used data from the ongoing National Birth Defects Prevention Study to analyze antibiotic use in more than 13,000 women who had given birth to children with at least one defect and nearly 5,000 who had given birth to children without birth defects.

The antibiotics most strongly linked with birth defect risk were those in the nitrofurantoin and sulfonamide ("sulfa") families, including the brand-name drugs Bactrim, Furadantin, Macrobid, Macrodantin and Septra.

Women who gave birth to children with the fatal skull and brain malformation known as anencephaly were three times more likely to have taken a sulfa drug than women whose children did not have the defect. Sulfonamides were also associated with a higher risk of respiratory problems such as blocked nasal passages (choanal atresia) and abnormal diaphragm openings (diaphragmatic hernia); heart defects such as an abnormally narrow (coarctated) aorta or underdeveloped left side of the heart (hypoplastic left heart syndrome); and shortened or missing limb bones (transverse limb deficiency).

Children with a cleft lip or palate were twice as likely to be born to women who had taken nitrofurantoins. The drugs were also linked to congenital heart defects, eye defects and being born missing one or both eyes (anophthalmia).

Penicillin was associated with a higher risk of a kind of limb malformation, while erythromycin, cephalosporins and quinolones were all associated with a higher risk of one or two specific abnormalities each.

The researchers suggested that women avoid taking nitrofurantoins or sulfonamides when possible.

Sources for this story include: health.msn.com.
Join the Health Ranger's FREE email newsletter
Get breaking news alerts on GMOs, fluoride, superfoods, natural cures and more...
Your privacy is protected. Unsubscribe at any time. | Learn more...
comments powered by Disqus
Support NaturalNews Sponsors:
Support NaturalNews Sponsors:
GET SHOW DETAILS
+ a FREE GIFT